It is currently Sat Nov 18, 2017 11:12 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 2 posts ] 
Author Message
 Post subject: Hi from UK
PostPosted: Tue Dec 06, 2016 4:27 pm 
Offline
New Poster
New Poster

Joined: Tue Dec 06, 2016 12:30 pm
Posts: 2
Hi all

Just wanted to say hello. I've been on subutex for 4 years and have stabilised after a very chaotic period in my life and it feels like the right time to quit. I've got down from 16mg to 6mg over a few months with ease. The drop to 4mg has brought some mild WDs but nothing too bad.

Plan to gradually taper down to 0.2mg over the next few months and then take so leave from work and jump off maybe with some lofexidine and sleepers, if I can convince my addictions team to prescribe the latter. Not sure if they'll do this and I don't know if you can get lofexidine outside of a hospital setting; but these are questions for later.

RD


Top
 Profile  
 
 Post subject: Re: Hi from UK
PostPosted: Tue Dec 06, 2016 10:09 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1551
Had to do a quick web search-- but lofexidine is apparently similar in structure and action to clonidine, the drug used in the US as a non-narcotic treatment for opioid withdrawal. Clonidine requires a prescription in the US; it is usually used to treat hypertension, and large doses can be dangerous, thus the prescription requirement.

You probably already know, from your message, that things get tougher below 4 mg. The dose/response curve steepens, and so changes in dosage have a greater effect. I work part time in a methadone program, where I am always tapering people downward off that medication. I note that people tapering off opioids do not NEED to be sick. With methadone, I can taper very very slowy, on the order of 1-2% every week or two. At that rate people continue to work and function, and withdrawal symptoms are minimal.

The lessen for me is that I've been tapering people too quickly, and people will feel better if they reduce more slowly. Unfortunately, we don't have the range of dose forms for buprenorphine that we need. I usually have people taper down to 4 mg per day, and at that point I strongly recommend using Suboxone film, even if not covered by insurance. The film can be cut with a razor into very small pieces, allowing very small dose reductions over time.

Tapering off any opioid, including buprenorphine, can be done quickly or slowly... but the only way to avoid significant withdrawal is to go slowly, over 6 months or more. Make a reduction of 5% or less, then wait at least a week, and maybe longer, before reducing more.

Finally, during a long taper it is only a matter of time before the person has a bad day or week, and all the positive thoughts go out the window. For that reason, keep coming back-- and ask for encouragement when you need it. People here love to help with that, and that support often makes the difference!


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 2 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group